Managing the Respiratory Complications of Cancer
Tampa, Fla.—Cancer patients often experience respiratory complications, whether related to the malignancy or treatment with radiation to the chest area or chemotherapy.
“There are more toxicities today than 15 years ago, because patients are living longer,” said Susan Epting, RN, MSN, AOCNS, senior oncology clinical coordinator at Genentech BioOncology in Yorktown, NY, at the Oncology Nursing Society's Institutes of Learning. “Toxicities range from reversible, short-term reactive disease to diffuse, permanent fibrosis, and structural destruction.”
Toxicities occur in less than 1% of low-risk patients and less than or equal to 8% of high-risk patients, with the incidence increasing after aggressive multimodal and multitargeted therapies.
Ms Epting added that some toxicities, such as pneumonitis, pulmonary fibrosis, pulmonary edema and pulmonary embolism, sometimes appear to “come out of nowhere.” She emphasized the importance of nurses identifying the difficulties through early assessments, before the conditions become severe, so patients can receive immediate intensive treatment.
Radiation damage to the lungs occurs in two phases--pneumonitis, an inflammation of the tissue, and fibrosis, a scarring that occurs later--reported Margaret Rummel, RN, MHA, OCN, CAN, cancer network administrator at the University of Pennsylvania in Philadelphia, during the session.
Pneumonitis can develop 1 to 6 months following radiation and peaks at 3 to 4 months posttreatment. Treatment with chemotherapy and radiation, comorbidities, prior radiation, and a smoking history increase the risk of developing pneumonitis, but Ms Rummel said, “There are no clear indicators to predict who will develop pneumonitis.”
Cytoprotective agents and newer, more targeted radiation techniques help prevent the condition. Symptoms include dyspnea, cough, fatigue, a low-grade fever, tachypnea, malaise, and pleuritic chest pain.
“Often radiation pneumonitis is mistaken for a lung infection, so careful diagnosis and treatment is key,” Ms Rummel added.
The workup may include a physical exam, chest X-ray and CT scan, which when indicating increased lung density and solid consolidation helps differentiate pneumonitis from other conditions. Providers will treat long-term with corticosterioids, bronchodilators, and cough suppressant if indicated. Nurses help patients manage the fatigue and anorexia and educate them about energy conservation.
Ms Epting suggested teaching the patient to exercise to tolerance, stop smoking, and use pursed-lipped breathing. Opioids can help decrease the air hunger and anxiety.
Chemotherapy adverse effects
Pulmonary complications can begin with the first dose of chemotherapy or, more commonly, develop after the course of therapy is completed, Ms Epting indicated. Older adults and those with comorbidities, a smoking history, pre-existing pulmonary disease, and receiving oxygen at high doses are at greater risk.
Chemotherapy patients, especially those receiving pacliltaxel or bleomycin, can develop pneumonitis, which can progress to fibrosis. Patients at high risk should avoid agents known to contribute to pneumonitis or fibrosis, and if they must receive them, the drugs should not exceed the maximum doses.
“If pulmonary toxicities are suspected, hold the chemotherapy and notify the prescriber,” Ms Epting said.
Chemotherapy can destroy the vascular endothelial wall or cause microcapillary bleeding into the alveolar spaces leading to pulmonary hemorrhage. Hematopoietic stem cell transplantation places the patient at risk. Bleeding typically starts within two weeks of the patient receiving the agent. Symptoms include dyspnea, cough, chest discomfort, hypoxemia, and, rarely, hemoptysis.
Providers, typically, treat with steroids and coagulation factors; however, these drugs have not been proven effective. The patient may require mechanical ventilation to provide positive pressure to tamponade bleeding. The nurse should provide psychosocial support to the patient and family.